New Heart Alert for Some ADHD Drugs
Strongest Warning Focuses on Amphetamine-Based Drugs
WebMD News Archive
Aug. 22, 2006 -- Amphetamine-based drugs for ADHD, such as Adderall and Dexedrine, now come with a new, expanded 'black box' warning for an increased risk of sudden death in patients with heart problems.
A black box warning is the most serious warning added to a drug's label information.
Earlier this year, two FDA advisory panels recommended new warnings and information for all stimulant drugs used to treat attention deficit hyperactivity disorder (ADHD). But the panels didn't quite agree on the warnings.
In February, one panel recommended a black box warning. But, in March, a separate panel stopped short of recommending the black box warnings.
Since Adderall and Dexedrine are amphetamines, they already had a black box warning about amphetamine abuse.
That black box warning for the two drugs now includes the following sentence: "Misuse of amphetamines may cause sudden death and serious cardiovascular events." Notice of the warning for Dexedrine appeared on the FDA's site yesterday.
Ritalin and Concerta, two other drugs used to treat ADHD, aren't amphetamines. So they don't bear the black box warning about amphetamine use.
However, they are stimulants and do carry warnings about the risk of sudden death in people with heart problems. The FDA has not decided these drugs need to carry a black box warning.
Ritalin is made by Novartis. Concerta is made by McNeil Pediatrics. Adderall is made by Shire. Dexedrine is made by GlaxoSmithKline. All are WebMD sponsors.
ADHD Drug Warnings
Warning information for all stimulant ADHD drugs includes the following:
Sudden death has been associated with stimulants at usual doses in children and teens with structural heart abnormalities or other serious heart problems.
Children, teens, or adults who are being considered for treatment with stimulant medicines should have a careful checkup (including family history and a physical exam) to check for heart disease.
Patients who develop symptoms such as chest pain during exertion, unexplained fainting, or other possible heart symptoms should promptly get a heart evaluation.
Sudden death, stroke, and heart attack have been reported in adults taking stimulant drugs at usual doses for ADHD.
Adults are more likely than kids to have serious structural heart abnormalities, cardiomyopathy(a disease of the heart muscle), serious heart rhythm abnormalities, coronary artery disease, or other serious heart problems.
Adults with such heart abnormalities should also generally not be treated with stimulant drugs.